Missouri, 2010

Hail in Missouri, April 5, 2010

April 5, 2010 · NWS EAX · 10 events in 4 counties and zones

Severe thunderstorms produced numerous hail reports across the area, during the morning hours of 4/5/2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms produced numerous hail reports across the area, during the morning hours of 4/5/2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 5, 5:31 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 5, 5:31 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 AM CDT MON APR 5 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

BOUNDARY ON WHICH SCATTERED CONVECTION FORMED LAST EVENING HAS
STALLED OVER THE OZARKS EARLY THIS MORNING...WITH THE TAIL END
ALREADY BEGINNING TO LIFT NORTH THROUGH NRN OKLAHOMA...AS PROFILER
PLOTS INDICATE H8 WINDS BACKED TO A SLY DIRECTION ALL THE WAY INTO
CNTRL KANSAS ACROSS THIS BOUNDARY. DEEP CONVECTION CONTINUES TO
FESTER NORTH OF THE SFC BOUNDARY ON THE NOSE OF A MUCH HIGHER
THETA-E AIRMASS ADVECTING NORTH...CHARACTERIZED BY ELEVATED MUCAPES
IN THE 1000-1500 J/KG RANGE. IN ADDITION...AN EXTENSIVE ACCAS SWATH
HAS PERCOLATED EVEN FURTHER NORTH INTO CNTRL KANSAS...ASSOCIATED
WITH DEVELOPING STEEP ISENTROPIC ASCENT THROUGH THE 300K-306K
LAYERS. OPERATIONAL AND HI RES WRF MODELS ARE AT ODDS ON HOW TO
HANDLE THE EVOLUTION OF THIS ELEVATED BAND DURING THE NEXT 12-18
HOURS...EITHER PETERING OUT THE ORGANIZED TSTMS AROUND 12Z...AND
REFORMING DEEP CONVECTION ALONG THE STEEPER ISENTROPES IN NRN KANSAS
AFTER SUNRISE...AS THE WARM FRONT ATTEMPTS TO MAKE A DISCRETE JUMP
WITH THE STRONGER EML ADVECTING NORTHEAST. OR
ALTERNATIVELY...MAINTAINING SOME COHERENCE AND PROPAGATION TO THE
CURRENT STORMS TO THE NORTHEAST THROUGH THE ENTIRE MORNING. THE
TRUTH MAY LIE SOMEWHERE IN BETWEEN...AS SATELLITE/RADAR IMAGERY
SHOWS ADDITIONAL ELEVATED CONVECTION FORMING IN FAR SOUTH CENTRAL
KANSAS BEING FED MORE DIRECTLY BY THE MID 60 DEWPOINTS IMMEDIATELY
SOUTH OF THE BOUNDARY...WHILE ACCAS GROWTH FURTHER NORTH APPEARS
RATHER ROBUST...AND COULD EASILY ERUPT BY SUNRISE WHEN ISENTROPIC
LIFT AND STRONGER ELEVATED INSTABILITY BECOMES MAXIMIZED TOWARDS
THIS REGION.

FELT CONFIDENT IN BOTH OF THESE SCENARIOS TO PUSH POPS INTO THE
CHANCE CATEGORY FOR THE WRN 2/3RDS OF THE CWA THIS MORNING.
CERTAINLY...A FEW OF THE MORE INTENSE STORMS (SHOULD THE MORE
INTENSE ONES PROPAGATE INTO THE FORECAST AREA) COULD PRODUCE SOME
HAIL...THOUGH ADMITTEDLY THE SETUP OPTIMAL FOR ELEVATED LARGE
HAILERS DOES NOT APPEAR PRESENT. BIG CONCERNS LATER THIS AFTERNOON
AND EVENING LIE PRIMARILY ACROSS FAR NORTHEAST KANSAS AND NORTHERN
MISSOURI...AS WARM FRONTAL BOUNDARY RAPIDLY LIFTS NORTH IN THE WAKE
OF ANY MORNING CONVECTIVE ELEMENTS. PROSPECTS FOR SEVERE WEATHER
WILL BE HIGHLY CONTINGENT UPON THE SPEED AND MAGNITUDE OF THE
STRONGER EML ADVECTING NORTHEAST FROM THE HIGHER
TERRAIN...COINCIDENT WITH THE ADVECTION OF VERY MOIST BOUNDARY LAYER
AIR BEHIND THE FRONTAL BOUNDARY. ADD IN THE UNCERTAINTY WITH
ELEVATED STORMS THIS MORNING LIFTING NORTH...WHICH COULD CONCEIVABLY
BECOME MORE SFC BASED LATER IN THE DAY...AS STRONG HEATING SOUTH OF
THE WARM FRONT TIGHTENS THE BAROCLINIC BOUNDARY. OPERATIONAL GFS HAS
CONTINUED TO FORECAST A STRONGER AND FASTER MOVING CAPPING LAYER
TODAY...ESSENTIALLY KEEPING MOST OF THE CONVECTION IN AN ELEVATED
FASHION QUICKLY MOVING NORTH OF THE FORECAST AREA (THOUGH AREA BUFR
SOUNDINGS INDICATE SLIGHTLY WEAKER CAPPING THAN ADVERTISED BY
PREVIOUS RUNS OF THIS MODEL). HOWEVER...00Z NAM-WRF INDICATED A FAR
WEAKER CAP (VIRTUALLY UNCAPPED IN MANY RESPECTS) DURING PEAK HEATING
ALONG THE WARM FRONT...ESTABLISHING DEEP SFC BASED CONVECTION.
SHOULD THIS IDEA PRESENTED BY THE NAM-WRF COME TO FRUITION...SHEAR
PROFILES ALONG THE BOUNDARY ARE EASILY SUPPORTIVE FOR SIGNIFICANT
SEVERE WEATHER...WITH INTENSE SHEAR IN BOTH THE 0-6KM AND 0-1KM
LAYER...AS WELL AS IMPRESSIVE CLOCKWISE CURVATURE TO THE HODOGRAPH
STRUCTURE WITHIN A REALM OF MORE THAN ADEQUATE INSTABILITY. WILL
NEED TO CLOSELY WATCH IF THIS SCENARIO UNFOLDS...OTHERWISE EXPECT
THE BULK OF THE CONVECTION WILL LIFT NORTH TOWARDS THE I-80 CORRIDOR
THIS EVENING...WITH THE SRN PERIPHERY OF THE PRECIPITATION SHIELD
SKIRTING ALONG THE IOWA/MISSOURI BORDER.

MODELS HAVE COME INTO MUCH BETTER AGREEMENT REGARDING TIMING OF A
SIGNIFICANT WAVE EJECTING INTO THE CNTRL PLAINS...AND ASSOCIATED
COLD FRONT PUSHING INTO AND THROUGH THE FORECAST AREA TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING. GFS IS STILL SLIGHTLY
FASTER...THEN OBTAINS A LARGE COMPONENT OF CONVECTIVE
CONTAMINATION...DISRUPTING AND DISTURBING THE DEPTH AND ORIENTATION
OF THE SUBSEQUENT WAVE STRUCTURE. WILL CONTINUE TO GENERALLY FOLLOW
AN ECMWF-TYPE FORECAST...WITH STRONG SUPPORT FROM THE
NAM-WRF...WHICH HAS DISPLAYED EXCELLENT CONSISTENCY OF LATE.
REGARDLESS...ATMOSPHERE THROUGHOUT THE WARM SECTOR WILL BECOME
MODERATELY UNSTABLE THROUGH PEAK HEATING...CAPPED BY A CONSIDERABLE
EML...AHEAD OF THE SFC FRONTAL BOUNDARY AND CAA APPROACHING ALOFT.
THIS ENERGY SHOULD BE RELEASED DURING THE LATE AFTERNOON AND EVENING
HOURS...AS THE BOUNDARY STEADILY PROGRESSES SOUTHEAST. WITH SHEAR
VECTORS ORIENTED PARALLEL TO THE BOUNDARY...THE BOUNDARY PROGRESSING
SOUTHEAST...AND INSTABILITY GRADUALLY WANING BEYOND PEAK HEATING...A
RAPID EVOLUTION TOWARDS A LINEAR STRUCTURE WOULD BE
ANTICIPATED...SOMEWHAT LIMITING THE SVR THREAT (AND FOCUSING MOST
ATTENTION TOWARDS GUSTY TSTM WINDS VERSUS ANY OTHER THREAT). MADE
LITTLE CHANGES TO WEDNESDAY AND BEYOND...WITH DEVELOPING NWLY FLOW
ALOFT...AND TEMPERATURES LIKELY FALLING BACK TO LEVEL AT OR SLIGHTLY
BELOW CLIMATOLOGY.

21

&&

.AVIATION...

EXPECTING A VERY ACTIVE MORNING ACROSS THE KANSAS CITY TERMINALS AS
WARM ADVECTION/MOISTURE HAS RETURNED IN EARNEST ACROSS THE ELEVATED
FRONTAL ZONE. THUNDERSTORMS WILL FREQUENT THE KC AREA (AS EARLY AS
12Z DOWNTOWN) THROUGH AT LEAST MID MORNING...PRODUCING BRIEF IFR
DOWNPOURS AND EVEN SMALL HAIL. THIS ACTIVITY WILL GRADUALLY SHIFT
NORTHWARD AND MAY BECOME SEVERE THIS AFTERNOON IN THE STJ VICINITY.

LIGHT EASTERLY WINDS WILL GRADUALLY BECOME SOUTHEAST THIS MORNING
AND THEN RAPIDLY SHIFT INTO THE SOUTH THIS AFTERNOON WITH WARM
FRONTAL PASSAGE. DEEP MECHANICAL MIXING WILL PROMOTE STRONG SURFACE
WINDS APPROACHING 20 KNOTS WITH GUSTS UP TO 30 KNOTS POSSIBLE. THIS
WILL BRING AN END TO THE DEEP CONVECTION WITH SKIES BECOMING PARTLY
CLOUDY. HOWEVER...BREAKS WILL BE RELATIVELY SHORT-LIVED AS STRONG
MOISTURE ADVECTION CHARACTERIZED BY 60F SFC DWPTS WILL BRING MVFR
STRATUS INTO THE AREA THIS EVENING.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 5, 4:59 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT MON APR 5 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL KANSAS EARLY THIS
MORNING...AND WILL AFFECT PORTIONS OF EASTERN KANSAS AND WESTERN
MISSOURI THROUGH THE MORNING HOURS. OCCASIONAL LIGHTNING AND SMALL
HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH THE SLIGHT RISK THAT
HAIL MAY LOCALLY REACH SEVERE LIMITS LATER IN THE MORNING.

A WARM FRONT OVER SOUTHERN KANSAS WILL RAPIDLY LIFT NORTH THROUGH THE
DAY...AND POTENTIALLY PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS THE FAR NORTHERN PORTIONS OF THE OUTLOOK AREA
LATER THIS AFTERNOON...BEFORE MOVING INTO SOUTHEAST NEBRASKA AND IOWA
TONIGHT. IF STORMS CAN DEVELOP DURING PEAK HEATING THIS AFTERNOON
WITHIN THE OUTLOOK AREA...SEVERE WEATHER WILL BE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

ALTHOUGH THICK MOISTURE WILL BE QUICKLY RETURNING TO THE AREA LATER
THIS MORNING...AND GREEN VEGETATION HAS RECENTLY EMERGED...GUSTY
SOUTHERLY WINDS THIS AFTERNOON WILL LEAD TO A SLIGHTLY ELEVATED FIRE
DANGER. OUTDOOR BURNING IS NOT RECOMMENDED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS WILL INCREASE AND REMAIN VERY GUSTY OUT OF THE SOUTHWEST
TUESDAY...AND ALTHOUGH HIGHER RELATIVE HUMIDITIES WILL PRECLUDE A
HIGH FIRE DANGER...A SLIGHTLY ELEVATED DANGER WILL PERSIST.

A STRONG COLD FRONT WILL MOVE INTO THE WESTERN PART OF THE OUTLOOK
AREA LATE TUESDAY AFTERNOON...AND PROGRESS ACROSS THE AREA TUESDAY
EVENING AND NIGHT. THUNDERSTORMS WILL LIKELY FORM ALONG AND AHEAD OF
THIS FRONT...AND WILL AFFECT MOST LOCATIONS IN THE REGION. ANY OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY LOCALLY BE NEEDED FOR A BRIEF PERIOD THIS
MORNING...THEN ONCE AGAIN LATER THIS AFTERNOON OVER NORTHEAST KANSAS
AND NORTHERN MISSOURI. SPOTTERS WILL LIKELY BE NEEDED TUESDAY
AFTERNOON AND EVENING OVER MUCH OF THE AREA.

21

In the hours before

Special weather statement, Apr 5, 5:41 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 AM CDT MON APR 5 2010

KSZ104-MOZ028-051215-
PLATTE-WYANDOTTE-
641 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND WYANDOTTE
COUNTIES UNTIL 715 AM CDT...

AT 636 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER SPRINGS...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHERN PLATTE AND CENTRAL AND EASTERN WYANDOTTE
COUNTY...INCLUDING THE CITIES OF BONNER SPRINGS...
PARKVILLE...HOUSTON LAKE...PLATTE WOODS AND LAKE WAUKOMIS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3927 9461 3916 9461 3904 9486 3904 9488
      3903 9490 3913 9490

BOOKBINDER
Special weather statement, Apr 5, 6:16 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 AM CDT MON APR 5 2010

KSZ105-MOZ037-051245-
JACKSON-JOHNSON-
716 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON AND WESTERN
JACKSON COUNTIES UNTIL 745 AM CDT...

AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN JACKSON AND JOHNSON COUNTIES...INCLUDING THE CITIES OF
LENEXA...MERRIAM...OVERLAND PARK...MISSION...PRAIRIE VILLAGE...
FAIRWAY...LEAWOOD...MISSION HILLS...MISSION WOODS AND WESTWOOD
HILLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3901 9478 3904 9462 3904 9461 3907 9450
      3892 9448 3888 9475

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Jackson

When
April 5, 6:23 AM CST
Where
Jackson County, 2.26 mi WNW of Holmes Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -94.590

Hail, Jackson

When
April 5, 6:40 AM CST
Where
Jackson County, 1.28 mi WNW of Raytown
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.030, -94.500

Hail, Jackson

When
April 5, 6:57 AM CST
Where
Jackson County, 1.48 mi NNW of Lees Summit Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.000, -94.380

Hail, Putnam

When
April 5, 9:02 AM CST
Where
Putnam County, 3.35 mi NW of Elko
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -92.920

Hail, Atchison

When
April 5, 10:53 AM CST
Where
Atchison County, 1.05 mi E of Rockport
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.420, -95.500

Hail, Atchison

When
April 5, 10:55 AM CST
Where
Atchison County, 1.48 mi NNE of Phelps City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -95.590

Hail, Atchison

When
April 5, 10:55 AM CST
Where
Atchison County, 3.44 mi ENE of Rockport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -95.460

Hail, Atchison

When
April 5, 11:02 AM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
40.440, -95.380

Hail, Nodaway

When
April 5, 11:19 AM CST
Where
Nodaway County, Elmo
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -95.120

Hail, Nodaway

When
April 5, 11:45 AM CST
Where
Nodaway County, 0.69 mi N of Skidmore
Measured
0.88 in hail
Reported by
Public
Coordinates
40.290, -95.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225992, 225994, 225995, 225996, 225997, 225998, 225999, 226000, 226001, 226002.